Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 20, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 8:04 AM EDT for Clay County, Kentucky. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 8:04 AM EDT (12:04 UTC)
- Expired
- Apr 28, 2002, 8:45 AM EDT
- In force
- 41 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 54 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 8:30 AM EDT | Thunderstorm Wind | Oneida, KY | A tree was down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.1 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 1297 m above ground
- 0-6 km bulk shear
- 101 kt
- 0-1 km storm-relative helicity
- 240 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KJKL 281204
SVRJKL
KYC051-281245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
804 AM EDT SUN APR 28 2002
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY
* UNTIL 845 AM EDT
* AT 804 AM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER
HOOKER...OR OVER MANCHESTER...MOVING EAST AT 45 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ONEIDA AROUND 810 AM EDT
SKIDMORE AROUND 825 AM EDT
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 AM EDT SUNDAY MORNING
FOR SOUTHEASTERN KENTUCKY.
THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 70 MPH.
IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3736 8366 3724 8354 3698 8353 3708 8394
3720 8378
HEINLEINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:05 AM EDT, 3 hours 59 minutes earlier.
Area forecast discussion, Apr 28, 4:05 AM EDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 AM EDT SUN APR 28 2002 NOW FIRMLY IN WARM SECTOR. ALL MODEL GUIDANCE SIMILAR IN KICKING RAIN OUT TONIGHT. WILL PUT NORTHERN COUNTIES IN FLOOD WATCH. FFG HAS ALREADY BEEN MET IN SEVERAL COUNTIES AND EXPECTING POSSIBLE SEVERAL ROUNDS OF HEAVY RAIN. KEEPING WIND ADVISORY FOR HIGHER TERRAIN. PREVIOUS FORECAST LOOKS ON TRACK FOR MOST PART. BEEFED UP STORM WORDING. LOWERED MAX TEMPS WITH INCREASED CLOUD COVER. COULD SEE SOME TROUBLE STORMS WITHIN A FEW HOURS. ANOTHER ROUND IS QUITE POSSIBLE THIS AFTERNOON WITH A COMBINATION OF INSTABILITY AND STRONG WIND PROFILE COULD SPELL TROUBLE FOR US...WITH A RELATIVELY LOW CONVECTIVE TEMP IN THE MID 70S. GOT TO GO. .JKL...WIND ADVISORY THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE 2000 FEET IN FAR EASTERN KENTUCKY...KYZ087-088-115-117-118-120. HEINLEIN
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:10 AM EDT | Severe Thunderstorm Warning | JKL | Bath | 50 min |
| Apr 28, 6:41 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 34 min |
| Apr 28, 7:18 AM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 27 min |
| Apr 28, 7:29 AM EDT | Severe Thunderstorm Warning | JKL | Laurel | 31 min |
| Apr 28, 7:38 AM EDT | Tornado Warning | JKL | Laurel | 52 min |
| Apr 28, 7:49 AM EDT | Tornado Warning | JKL | Jackson | 41 min |
| Apr 28, 8:29 AM EDT | Tornado Warning | JKL | Leslie, Perry | 46 min |
| Apr 28, 12:32 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 28 min |
| Apr 28, 12:41 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Wolfe | 34 min |
| Apr 28, 12:55 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 30 min |
| Apr 28, 1:06 PM EDT | Tornado Warning | JKL | Morgan | 24 min |
| Apr 28, 1:12 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 33 min |
| Apr 28, 1:23 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 27 min |
| Apr 28, 1:24 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 36 min |
| Apr 28, 1:27 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, Pulaski, Wayne | 48 min |
| Apr 28, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Apr 28, 1:35 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 35 min |
| Apr 28, 1:36 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 39 min |
| Apr 28, 1:42 PM EDT | Tornado Warning | JKL | McCreary, Pulaski | 33 min |
| Apr 28, 1:44 PM EDT | Tornado Warning | JKL | Martin | 41 min |
| Apr 28, 1:55 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin, Morgan | 35 min |
| Apr 28, 2:00 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 45 min |
| Apr 28, 2:04 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox | 56 min |
| Apr 28, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Johnson | 31 min |
| Apr 28, 2:19 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 26 min |
| Apr 28, 2:32 PM EDT | Severe Thunderstorm Warning | JKL | Knott, Perry | 28 min |
| Apr 28, 2:35 PM EDT | Severe Thunderstorm Warning | JKL | Bell | 25 min |
| Apr 28, 2:35 PM EDT | Tornado Warning | JKL | Owsley | 25 min |
| Apr 28, 2:47 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 28 min |
| Apr 28, 2:58 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Pike | 32 min |
| Apr 28, 3:03 PM EDT | Severe Thunderstorm Warning | JKL | Martin | 27 min |
| Apr 28, 3:29 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 16 min |
| Apr 28, 3:33 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 27 min |
| Apr 28, 3:39 PM EDT | Severe Thunderstorm Warning | JKL | McCreary | 36 min |
| Apr 28, 3:40 PM EDT | Severe Thunderstorm Warning | JKL | Laurel | 30 min |
| Apr 28, 3:52 PM EDT | Severe Thunderstorm Warning | JKL | Lee | 33 min |
| Apr 28, 4:05 PM EDT | Severe Thunderstorm Warning | JKL | Whitley | 40 min |
| Apr 28, 5:32 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 18 min |
| Apr 28, 6:05 PM EDT | Flash Flood Warning | JKL | Martin | 115 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.